Colorado, 2012

Flash Flood and Hail in Colorado, September 26, 2012

September 26, 2012 · NWS BOU · 2 events in 1 county or zone

A man was seriously injured when he was struck by lightning outside the Hebrew Educational Alliance as he and his family were getting in their car. The victim stopped breathing but was saved when his wife performed cardiopulmonary resuscitation on him immediately following the lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A man was seriously injured when he was struck by lightning outside the Hebrew Educational Alliance as he and his family were getting in their car. The victim stopped breathing but was saved when his wife performed cardiopulmonary resuscitation on him immediately following the lightning strike. He suffered burns to 15 percent of his body which included his legs, chest, abdomen and neck. Lightning also caused 48 outages in Denver which affected 6,582 Xcel Energy customers. In Weld County, a thunderstorm produced flash flooding near Platteville along with nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 26, 2:20 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 26, 2:20 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT WED SEP 26 2012

.SHORT TERM...AN UPPER LEVEL LOW OVER WESTERN COLORADO WILL SLOWLY
PROGRESS EASTWARD THROUGH THE NEXT 24 HOURS. BY LATE THURSDAY
AFTERNOON...00Z FRIDAY...THE LOW WILL BE CENTERED OVER EASTERN
COLORADO. THE AIRMASS WILL REMAIN MOIST OVER COLORADO UNDERNEATH
THIS LOW. COOL MID LEVELS WILL KEEP THE AIRMASS UNSTABLE. CAPES
TODAY AND THURSDAY AFTERNOON WILL CLIMB UP TO 1000 J/KG...SO EXPECT
SOME THUNDERSTORMS. A FEW OF THE STORMS WILL PRODUCE BRIEF HEAVY
RAIN AND SMALL HAIL. THERE IS SOME SHEAR...BUT SHOULD NOT BE ENOUGH
TO PRODUCE SEVERE STORMS. BEST CHANCE FOR SHOWERS AND STORMS WILL BE
IN THE AFTERNOON AND EVENING HOURS WHEN THE BEST INSTABILITY OCCURS.
MODELS DO SHOW RAIN AFTER MIDNIGHT ACROSS THE EASTERN PLAINS DUE TO
LIFT ASSOCIATED WITH THE LOW. WILL KEEP SOME HEALTHY POPS IN THE
FORECAST FOR THIS. IT WILL BE COOL AGAIN THURSDAY WITH HIGHS
STRUGGLING TO MAKE IT TO 70 DEGREES ACROSS NORTHEAST COLORADO.

.LONG TERM...TROUGH AXIS AND AREA OF BEST MID LEVEL QG ASCENT TO
BE ACROSS FAR EASTERN PLAINS THURSDAY EVENING...WILL KEEP THE
HIGHEST POPS IN THIS AREA. WITH COOL MID LEVELS...SOME SNOW
POSSIBLE ABOVE 11000 FEET...BUT ANY ACCUMULATIONS WILL BE MINIMAL.
ON FRIDAY...TROUGH TO SLOWLY MOVE INTO THE CENTRAL PLAINS AS UPPER
TROUGH BUILDS ACROSS THE GREAT BASIN. CROSS SECTIONS INDICATING
SLIGHTLY DRIER AIR OVER THE MOUNTAINS AND ALONG FOOTHILLS WITH
PRECIPITABLE WATER VALUES ABOUT FOUR TENTHS OF AN INCH. AIRMASS
ACROSS FAR EASTERN PLAINS STILL FAIRLY MOIST...WITH PRECIPITABLE
WATER VALUES AROUND SEVEN TENTHS OF AN INCH. COOL MID LEVELS TO
PERSIST...WHICH SHOULD ALLOW FOR AIRMASS TO BECOME UNSTABLE BY THE
AFTERNOON. SHOULD SEE SOME THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON... MAINLY OVER THE HIGH COUNTRY WHERE AIRMASS WILL BE
SLIGHTLY MORE UNSTABLE. PRECIP AMOUNTS TO BE LIGHT. TEMPERATURES
TO WARM INTO THE LOWER AND MIDDLE 70S ACROSS THE PLAINS. FOR
SATURDAY...UPPER RIDGE TO CONTINUE TO BUILD ACROSS GREAT BASIN
WITH UPPER TROUGH OVER NORTHERN PLAINS. FAIRLY DRY WEST NORTHWEST
FLOW ALOFT ACROSS COLORADO. CROSS SECTIONS INDICATE SOME MID LEVEL
MOISTURE MOVING ACROSS AREA DURING THE AFTERNOON. DAYTIME HEATING
TO CREATE A FAIRLY UNSTABLE AIRMASS...WHICH SHOULD ALLOW FOR A FEW
THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING. WITH
FAIRLY LOW PRECIPITABLE WATER VALUES...PRECIP AMOUNTS SHOULD BE
LIGHT. THERE MAY BE SOME SNOW MIXED WITH THE RAIN OVER THE HIGHER
ELEVATIONS. THICKNESS PROGS SUGGEST A COUPLE DEGREES OF WARMING
FROM FRIDAY'S READINGS. BY SUNDAY....FLOW ALOFT TO BECOME NORTHWEST
AS UPPER RIDGE CONTINUES TO BUILD OVER GREAT BASIN. MODELS SHOW
SOME MID LEVEL MOISTURE ACROSS MOUNTAINS AND FOOTHILLS. DAYTIME
HEATING SHOULD GENERATE SOME THUNDERSTORMS OVER THE HIGH
COUNTRY. STEERING WINDS COULD ALLOW A FEW STORMS TO MOVE ONTO
ADJACENT PLAINS. TEMPERATURES TO HOVER AROUND SEASONABLE NORMALS.

FOR THE LATER DAYS MONDAY THROUGH WEDNESDAY...UPPER RIDGE TO
CONTINUE ACROSS GREAT BASIN WITH MORE OF A NORTH NORTHWEST FLOW
ALOFT OVER COLORADO. MODELS CONSISTENT WITH A DRY AIRMASS WITH
SLIGHTLY WARMER TEMPERATURES. WILL KEEP THE FORECAST DRY WITH
TEMPERATURES WARMING TO SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.AVIATION...NUMEROUS CLOUDS WILL REMAIN OVER THE REGION THROUGH THE
NEXT 24 HOURS. CEILINGS THIS AFTERNOON AND EVENING WILL GENERALLY
RANGE FROM 2500 TO 5000 FEET. A FEW THUNDERSTORMS WILL DEVELOP
THROUGH 01Z ACROSS THE DENVER METRO AREA. IT MAY PARTIALLY CLEAR
LATE TONIGHT AND THURSDAY MORNING...BUT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IS EXPECTED THURSDAY AFTERNOON. WINDS THROUGH THE NEXT
24 HOURS WILL REMAIN ON THE LIGHT SIDE.

&&

.HYDROLOGY...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
THROUGH THIS EVENING. THERE IS ENOUGH MOISTURE AND INSTABILITY FOR
THUNDERSTORMS TO PRODUCE SOME HEAVY RAIN...UP TO THREE-QUARTERS OF
AN INCH IN 30 MINUTES. THREAT FOR HEAVY RAIN SHOULD DECREASE AFTER
MID EVENING AS THE AIRMASS STABILIZES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....D-L
AVIATION...MEIER
Hazardous weather outlook, Sep 26, 10:10 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT WED SEP 26 2012

COZ030>051-271715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK STORM SYSTEM WILL LINGER OVER WESTERN COLORADO. THIS
SYSTEM WILL COMBINE WITH ABUNDANT MOISTURE AND PRODUCE ANOTHER
ROUND OF SHOWERS ALONG WITH A FEW THUNDERSTORMS. SOME SNOW WILL
OCCUR ABOVE 10000 FEET WITH ACCUMULATIONS UP TO 3 INCHES OVER THE
HIGHER PASSES. SOME LOCALLY HEAVY RAIN MAY OCCUR IN A FEW SPOTS
OVER NORTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM SYSTEM WILL MOVE SLOWLY ACROSS COLORADO THURSDAY...
RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
OUTLOOK AREA. SOME SNOW WILL OCCUR IN THE HIGH MOUNTAINS...WITH
LITTLE ACCUMULATION. DRIER CONDITIONS CAN BE EXPECTED FRIDAY AND
SATURDAY AS THE SYSTEM MOVES EAST OF THE AREA...WITH ONLY A SLIGHT
CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS. DRY CONDITIONS WILL
PREVAIL SUNDAY THROUGH TUESDAY AS HIGH PRESSURE BUILD OVER THE
AREA. TEMPERATURES WILL BE SLIGHTLY BELOW SEASONAL NORMALS
THURSDAY AND FRIDAY...THEN SLIGHTLY ABOVE SATURDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Sep 26, 4:12 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       FORT COLLINS            40.56N 105.07W
09/26/2012  E1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            ONE INCH IN 15 MINUTES

&&

JK

The radar

The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Weld

When
September 26, 4:42 PM MST
Where
Weld County, 2.96 mi SSW of Hudson Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.060, -104.720

Flash Flood, Weld

When
September 26, 4:55 PM MST to 6:45 PM MST
Where
Weld County, 0.9 mi NNW of Platteville to 1.15 mi SW of Platteville
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.231, -104.829

A wet microburst produced flash flooding. A trained spotter observed six inches of water running over the road. An automobile slid into a ditch and was reportedly submerged in four feet of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407313, 407325.